MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC HELICAL BLADE COUPLING SCREW; MISC ORTHO SURGICAL INSTR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC HELICAL BLADE COUPLING SCREW; MISC ORTHO SURGICAL INSTR
Model Number 357.377
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/01/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Date of event: exact date is unknown.Reporter: initial reporter is synthes sales representative.Device evaluated by mfr: the device was received, and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported on an unknown date, the (trochanteric fixation nail) tfn helical blade inserter attachment screw broke while inserting the helical blade.Reportedly, nut fell off the inserter causing it to come apart and had to mallet it to get it disconnected from helical blade.It was noted also that while inserting the helical blade, the end of the helical blade coupling screw broke off leaving the shaft in the inserter still attached to the helical blade.The helical blade was successfully inserted and it took 20 minutes to take off the inserter.Finally, the bolt cutters were used to cut the shaft above where it was attached to the helical blade.The aiming arm was then attached back and distally locked to finish the case.While malleting the helical blade, the end of the coupling screw broke leaving the shaft of the connecting screw in the helical blade inserter.The following devices were damaged when trying/attempting to remove the inserter: one (1) buttress/compression nut, one (1) blade guide sleeve, and one (1) aiming arm.There were fragments generated from a broken device.The fragments were removed easily without any additional intervention.There were thirty (30) minutes of a surgical delay.The procedure was successfully completed.The patient outcome is unknown.Concomitant devices: tfna helical blade (part unknown; lot unknown; quantity 1).Hammer/mallet (part unknown; lot unknown; quantity 1).This report is for one (1) helical blade coupling screw.This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Upon visual inspection, it was observed that the helical blade coupling screw was broken where the shaft of the device meets the cylindrical step.The device showed minimal surface wear otherwise with only minor scratches on the shaft of the device, consistent with the age of the device.The received condition of the device was determined to agree with the complaint condition.The cause of the issue would not be determined.Dimensional inspection: due to post-manufacturing deformation, dimensional inspection could not be conducted was determined to be irrelevant to the complaint condition.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.No material or hardness review was performed.Based on the visual inspection, the complaint has been confirmed.Investigation conclusion: as us customer quality was able to observe the complaint condition, the reported condition of broken (2+ pieces) intraoperatively was confirmed.During the investigation, no product design or manufacturing issues were observed that may have contributed to the complaint condition; therefore, further corrective and/or preventive action is not required.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device history lot: part # 357.377, synthes lot # 4546589, supplier lot # na, release to warehouse date: 15 may 2003, manufactured by synthes brandywine, the raw material was confirmed to be correct per the specification with no (relevant) non-conformance noted.No ncr's were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
This is report 1 of 3 for (b)(4).

Brand Name
HELICAL BLADE COUPLING SCREW
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8479623
Report Number2939274-2019-57235
Device Sequence Number1019014
Product Code LXH
UDI-Device Identifier10886982196088
UDI-Public(01)10886982196088
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number357.377
Device Catalogue Number357.377
Device Lot Number4546589
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/02/2019
Initial Date Received by Manufacturer 03/11/2019
Supplement Date Received by Manufacturer04/30/2019
04/29/2019
Initial Report FDA Received Date04/03/2019
Supplement Report FDA Received Date04/30/2019
05/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR